Illinois, 2010Damaging Winds and Lightning Strike in Illinois, August 20, 2010
August 20, 2010 · NWS DVN · 10 events in 5 counties and zones
Showers and thunderstorms moved across the area August 20 as a trough of low pressure moved into western Iowa. Some of the storms were severe downing trees and power lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms moved across the area August 20 as a trough of low pressure moved into western Iowa. Some of the storms were severe downing trees and power lines. Torrential downpours also accompanied the storms with rainfall totals of 1 to 2 inches in just an hour or two. Otherwise, warm and humid conditions prevailed across the region with high temperatures topping out in the middle 80s to lower 90s.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 20, 2:32 AM CST, 9 hours 43 minutes earlier.
Area forecast discussion, Aug 20, 2:32 AM CST, 9 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
332 AM CDT FRI AUG 20 2010
.SYNOPSIS...
A WARM AND HUMID AIRMASS IS IN PLACE OVER THE REGION EARLY THIS
MORNING. CLOUD COVER FROM UPSTREAM MCS ACTIVITY...ALONG WITH WEAK
SURFACE WINDS AND LINGERING LOW LEVEL MOISTURE WAS HOLDING
TEMPERATURES IN THE 70S AT 07Z. MSAS SURFACE ANALYSIS INDICATED LOW
PRESSURE OVER CENTRAL SD WITH A COLD FRONT EXTENDING SOUTH TO
ANOTHER LOW OVER FAR SW KS. A LARGE MCS WAS AHEAD OF THE NRN LOW
COVERED MUCH OF MN AND WI...WHILE AN AXIS OF SHOWERS AND TSTSMS
EXTENDED SW AHEAD OF THE COLD FRONT FROM EASTERN NE INTO CENTRAL KS.
00Z UPPER AIR ANALYSIS AND RECENT SATELLITE WV IMAGERY INDICATED A
COUPLE SHORTWAVES EMERGING FROM THE ROCKIES. THE SOUTHERN
IMPULSE...MOVING OUT OF NE CO...WILL BE THE ONE TO WATCH AS IT
TRACKS THROUGH THE FORECAST AREA LATER TODAY...LIKELY RESULTING IN A
LARGE...MODERATE TO HEAVY RAIN PRODUCING MCS.
&&
.SHORT TERM...TODAY AND TONIGHT...
POTENTIAL FOR THUNDERSTORMS AND HEAVY RAINFALL LATE TODAY AND
TONIGHT IS THE PRIMARY FOCUS. SURFACE LOW OVER KS AND THE CO MID
LEVEL SHORTWAVE DRIVE EAST TODAY...WITH MODELS GENERALLY TRACKING
THE SURFACE LOW ACROSS NRN MO INTO CENTRAL IL BETWEEN 06Z AND 12Z
SAT MORNING. LINGERING LOW LEVEL MOISTURE...STEEPENING MID LEVEL
LAPSE RATES AND MID LEVEL QG FORCING AHEAD OF THE BROADER H5 TROUGH
MOVING ACROSS IA AND MN...MAY PRODUCE SCATTERED THUNDERSTORMS DURING
THE DAY AND HAVE MAINTAINED CHANCE POPS. WITH THE AMOUNT OF
MUCAPE...WILL HAVE A THREAT OF DAMAGING WIND WITH THE DAYTIME STORMS
AND SPC HAS A SLIGHT RISK IN DAY 1 OVER THE ENTIRE AREA. THE
GREATER PRECIPITATION CHANCES WILL BE LATE THIS AFTERNOON AND
EVENING...AS AXIS OF PW VALUES WELL OVER 2 INCHES AND SWRLY H8
25-30KT JET AHEAD OF THE FRONT WILL LIKELY TRIGGER A COMPLEX OF
THUNDERSTORMS WITH MODERATE TO HEAVY RAINFALL...ESPECIALLY SOUTH OF
HIGHWAY 34. HAVE RAISED POPS TO LIKELY TO CATEGORICAL AND QPF INTO
THE RANGE OF .75 TO 1.25 RANGE OVER MUCH OF THE FORECAST AREA...WITH
THE FAR SOUTH AS HIGH AS 1.75 FOR OVERNIGHT. THIS WILL BE
APPROACHING FLASH FLOOD GUIDANCE AND HAVE KEPT HEAVY RAINFALL
MENTION GOING. HOWEVER...WITH THIS AREA NOT HAVING SIGNIFICANT
RAINFALL FOR SEVERAL DAYS...AND POTENTIAL FOR TRAINING OF STORMS LOW
DUE TO THE PROGRESSIVE NATURE OF THE SYSTEM...WILL NOT ISSUE A FLASH
FLOOD WATCH.
TEMPERATURES TODAY WILL LIKELY BE SOMEWHAT LIMITED BY MID AND HIGH
LEVEL CLOUDS FROM UPSTREAM THUNDERSTORMS AND HAVE KEPT VALUES IN THE
MID 80S N TO AROUND 90 IN THE SOUTH...WHICH MAY BE TOO WARM IF
THUNDERSTORMS ARE MORE WIDESPREAD OR DEVELOP SOONER IN THE DAY IN
THE SOUTH. DEWPOINTS WELL INTO THE 70S WILL PUSH HEAT INDEX READINGS
WELL INTO THE 90S AND APPROACHING 100 IN THE SOUTH.
OVERNIGHT...MCS AND WEAK SURFACE LOW WILL LIKELY EXIT INTO CENTRAL
IL BY SUNRISE WITH WINDS BECOMING LIGHT W TO NW. WITH LINGERING LOW
LEVEL MOISTURE AND LACK OF COOL AIR BEHIND THE SYSTEM...HELD MINS IN
UPPER 60S THE LOWER 70S.
..SHEETS..
.LONG TERM...SATURDAY THROUGH NEXT THURSDAY...
CONTINUED WITH POPS S/E FOR LINGERING RAIN EARLY SAT AM. MOST MODELS
HINT AT ADDITIONAL ENERGY DROPPING DOWN BACKSIDE OF DEPARTING
SHORTWAVE TROUGH... WITH GEM AND GFS FURTHEST SW AND GENERATE SOME
PCPN SAT AFTN WITH WEAK INVERTED SFC TROUGH OR CONVERGENCE ZONE
MAINLY ACROSS THE NORTH. DPROG/DT OF MORE STABLE ECMWF PAST FEW RUNS
HAS BEEN SHIFTING THIS FARTHER NORTHEAST INTO WI... WHICH IS IN
AGREEMENT WITH UKMET... SO FOR NOW WITH INHERITING DRY FCST SAT AFTN
HAVE NOT CHANGED GIVEN LOW CONFIDENCE AND LET LATER RUNS BETTER
CLARIFY POTENTIAL... IF ANY.
SAT NGT-MON... UPPER LEVEL RIDGE AMPLIFIES WITH HEAT BUILDING IN
CENTRAL CONUS AHEAD OF WESTERN TROUGH. AT THE SFC... MODELS SHOW
AREA UNDER THE INFLUENCE OF GREAT LAKES RIDGING WITH LIGHT ELY FLOW.
THIS SHOULD HELP PREVENT AREA FROM SEEING FULL HEAT POTENTIAL
KEEPING SOME OF THIS WARMING ALOFT. THEREFORE... EXPECT
FAIRLY BENIGN PERIOD OF WX WITH MAINLY CLEAR SKIES AND TEMPS NEAR
NORMAL WITH HUMIDITY QUITE MANAGEABLE FOR DECENT PRETTY TYPICAL LATE
SUMMER CONDITIONS.
MON NGT-TUE NGT... UPPER RIDGING IS SUPPRESSED TO THE SOUTH AS
POTENT SHORTWAVE TROUGH SHIFTS EWD ACROSS THE NORTHERN PLAINS
AND UPPER MIDWEST. ATTENDANT SFC COLD FRONT IS PROGGED TO SLIDE
THROUGH ON TUE. MODELS HINT AT PRE-FRONTAL CAPPING AND SUPPORT PCPN
POST FRONTAL NEAR H85 FRONT. UPPER DIFFLUENCE AND AMOUNT OF
MOISTURE AND H85 CONVERGENCE SHOULD SUPPORT SOME ELEVATED PCPN TO
SHIFT ACROSS CWA ON TUE AND LATER SHIFTS MAY NEED TO RAISE INTO CHC
CAT IF TRENDS PERSIST. PCPN COULD LINGER INTO TUE NGT DEPENDING ON
THE TIMING.
WED-THU... PROGRESSIVE PATTERN BRINGS RETURN OF HIGH PRESSURE WITH
TEMPS NEAR TO A LITTLE BELOW NORMAL. ECMWF HAS BEEN TRENDING
STRONGER WITH INCOMING HIGH... AND WOULD SUPPORT LOWERING GOING
TEMPS 2-4+ DEGS... ESPECIALLY LOWS. 2M TEMPS FROM BOTH ECMWF AND GFS
SHOW U40S/L50S IN THE NORTH THU 12Z. ..MCCLURE..
&&
.AVIATION...
LOW LEVEL MOISTURE WILL RESULT IN LINGERING FOG OR HAZE...KEEPING
VISIBILITIES IN MVFR RANGE THROUGH MUCH OF TODAY. SCATTERED
THUNDERSTORMS WILL BE POSSIBLE THROUGH THE DAY...AND MOST LIKELY
FROM MID AFTERNOON INTO EVENING WITH AN APPROACHING COLD FRONT. FOR
NOW...HAVE HANDLED THE THUNDERSTORM CHANCES WITH PROB30 GROUPS FROM
MID AFTERNOON THROUGH EARLY EVENING. THESE WILL HAVE POTENTIAL FOR
IFR VISIBILITIES...NOT INCLUDED IN TERMINALS AT THIS TIME.
..SHEETS..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SHEETS/MCCLURE
Hazardous weather outlook, Aug 20, 3:50 AM CST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 AM CDT FRI AUG 20 2010
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
450 AM CDT FRI AUG 20 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA TODAY
AND TONIGHT. SOME STORMS LATE THIS AFTERNOON AND EARLY EVENING MAY
BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS UP TO 60 MPH. THE
STORM PREDICTION CENTER HAS A SLIGHT RISK FOR SEVERE STORMS OVER
MOST OF THE OUTLOOK AREA.
THUNDERSTORMS ARE EXPECTED TO BE MORE WIDESPREAD OVERNIGHT WITH
HEAVY RAINFALL POSSIBLE. LOCAL RAINFALL AMOUNTS AS HIGH AS 2 TO 3
INCHES WILL BE POSSIBLE...ESPECIALLY ALONG AND SOUTH OF THE
HIGHWAY 34 CORRIDOR. THIS MAY LEAD TO FLOODING ALONG SMALL
STREAMS AND URBAN AREAS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL BE POSSIBLE EARLY
SATURDAY MORNING SOUTHEAST OF THE QUAD CITIES.
THERE IS ANOTHER CHANCE OF THUNDERSTORMS OVER THE ENTIRE
OUTLOOK AREA ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
SHEETS/MCCLURE
In the hours before
Special weather statement, Aug 20, 10:51 AM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1151 AM CDT FRI AUG 20 2010
IAZ067-068-078-089-ILZ015-016-024>026-201745-
DES MOINES-HENDERSON-HENRY-LOUISA-MERCER-MUSCATINE-ROCK
ISLAND-SCOTT-WARREN-
1151 AM CDT FRI AUG 20 2010
...STRONG THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAIN...
AT 1149 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GLADSTONE...OR 6 MILES EAST OF BURLINGTON...
MOVING NORTHEAST AT 40 MPH. THIS THUNDERSTORM WILL BRING WIND GUSTS
TO 50 MPH...AND TORRENTIAL RAINFALL FOR A BRIEF PERIOD.
OTHER STORMS ARE DEVELOPING IN THE AREA...AND MAY BRING A SIMILAR
THREAT.
* THE THUNDERSTORM WILL BE NEAR...
GLADSTONE AROUND 1155 AM CDT...
OQUAWKA AND BIGGSVILLE AROUND NOON CDT...
ROZETTA AROUND 1205 PM CDT...
LITTLE YORK AND SEATON AROUND 1220 PM CDT...
BURGESS AROUND 1235 PM CDT...
VIOLA...WANLOCK AND SHALE CITY AROUND 1240 PM CDT...
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4173 9084 4164 9021 4069 9094 4080 9116
TIME...MOT...LOC 1650Z 219DEG 35KT 4082 9099
ERVIN
Thunderstorm Wind, McDonough
- When
- August 20, 12:15 PM CST
- Where
- McDonough County, 0.53 mi W of Macomb
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.470, -90.680
Wind gusts estimated to be 60 mph blew down some branches in Macomb, IL at 115 pm CDT August 20.
Lightning, Whiteside
- When
- August 20, 12:58 PM CST
- Where
- Whiteside County, 1.38 mi S of Morrison
- Injuries
- 1 direct, 0 indirect
- Reported by
- Trained Spotter
- Coordinates
- 41.800, -89.968
A 12 year old boy was struck by lightning at Southside Elementary School in Morrison, IL just before 2 pm CDT August 20.
Thunderstorm Wind, Whiteside
- When
- August 20, 1:05 PM CST
- Where
- Whiteside County, 2.06 mi W of Ustick
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.880, -90.040
Wind gusts estimated to be 60 mph were observed about 2 miles west of Ustick, IL or about 6 miles north northwest of Morrison, IL at 205 pm CDT August 20.
Thunderstorm Wind, Whiteside
- When
- August 20, 1:10 PM CST
- Where
- Whiteside County, 0.49 mi SSE of Unionville to 1.17 mi SE of Morrison
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 41.813, -89.977
Wind gusts estimated to be 70 mph were observed in Morrison, IL around 210 pm CDT August 20. Several trees and branches were blown down in the area as well as a utility pole along Prairie Center Road. Route 30 was closed for a while due to tree removal operations. The sources for this report were the spotter's police scanner and a newspaper.
Thunderstorm Wind, Carroll
- When
- August 20, 1:22 PM CST
- Where
- Carroll County, 0.86 mi SW of Chadwick
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.010, -89.890
Wind gusts estimated to be 60 mph were observed in Chadwick, IL at 222 pm CDT August 20.
Thunderstorm Wind, Stephenson
- When
- August 20, 1:55 PM CST
- Where
- Stephenson County, 0.86 mi NW of Freeport
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 42.290, -89.630
Wind gusts estimated to be 65 mph blew a limb down in Freeport, IL around 255 pm CDT August 20. The limb, which was 6 to 8 inches in diameter, fell onto some power lines which in turn caused a house fire. This report was relayed by WREX.
Thunderstorm Wind, Stephenson
- When
- August 20, 1:58 PM CST
- Where
- Stephenson County, 1.68 mi WSW of Damascus
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.360, -89.730
Wind gusts estimated to be 65 mph blew down a 10 inch diameter tree limb about 7 miles northwest of Freeport, IL around 258 pm CDT August 20.
Thunderstorm Wind, Hancock
- When
- August 20, 4:20 PM CST
- Where
- Hancock County, 0.63 mi NNW of Warsaw
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 40.358, -91.434
Wind gusts estimated to be 65 mph blew down some large tree limbs and power lines in Warsaw, IL around 520 pm CDT August 20.
Thunderstorm Wind, Hancock
- When
- August 20, 4:40 PM CST
- Where
- Hancock County, 0.6 mi ESE of Hamilton
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 40.396, -91.340
Wind gusts estimated to be 65 mph blew down some large tree limbs and power lines in Hamilton, IL around 540 pm CDT August 20.
Thunderstorm Wind, Hancock
- When
- August 20, 4:50 PM CST
- Where
- Hancock County, Augusta
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 40.230, -90.950
Wind gusts estimated to be 60 mph were observed in Augusta, IL around 550 pm CDT August 20. Some small tree limbs were blown down. The observer made the report the morning of August 21.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Damaging Wind in Illinois, August 20, 20101 death · $45,000 · 52 kt wind · 2 events
- Tornado and Flash Flood in Wisconsin, August 20, 20104 injured · $208,000 · EF1 · 23 events
- Flash Flood and Lightning Strikes in Georgia, August 20 to 21, 2010$755,000 · 9 events
- Damaging Winds in Wisconsin, August 20, 2010$227,000 · 87 kt wind · 29 events
- Flash Flooding and Damaging Wind in Iowa, August 20, 2010$500,000 · 52 kt wind · 10 events
- Excessive Heat in Oklahoma, August 20 to 22, 20104 injured · 8 events
- Lightning Strike in Louisiana, August 20, 2010$40,000 · 1 event
- Flash Flood and Hail in Missouri, August 20 to 21, 2010$15,000 · 60 kt wind · 15 events
- Flash Flood and Damaging Winds in Iowa, August 20, 20101 injured · $11,000 · 61 kt wind · 7 events
- Damaging Winds in Michigan, August 20, 2010$20,000 · 58 kt wind · 2 events
- Hail and Damaging Winds in Kansas, August 20, 20101 in hail · 16 events
- Heat in Kansas, August 20, 201013 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257135, 257138, 257139, 257142, 257144, 257147, 257150, 257160, 257163, 257194.